Alert archive / Massachusetts / Winter Weather Advisories in 2021
Winter Weather Advisory 12, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this winter weather advisory at Feb 17, 2021, 3:37 PM EST for 5 counties in Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut; 13 counties in Massachusetts. It took effect at Feb 18, 2021, 12:00 PM EST. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2021, 3:37 PM EST (20:37 UTC)
- In effect from
- Feb 18, 2021, 12:00 PM EST
- Expired
- Feb 20, 2021, 12:00 AM EST
- In force
- 36 hr
- Issued by
- NWS Boston/Norton, MA
Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Barnstable County, MA, Bristol County, MA, Dukes County, MA, Essex County, MA, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA, Worcester County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 26 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 8.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- -144 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
954 WWUS41 KBOX 172037 WSWBOX URGENT - WINTER WEATHER MESSAGE National Weather Service Boston/Norton MA 337 PM EST Wed Feb 17 2021 CTZ002>004-MAZ002>021-026-RIZ001>007-180945- /O.UPG.KBOX.WS.A.0005.210218T1200Z-210220T0000Z/ /O.NEW.KBOX.WW.Y.0012.210218T1700Z-210220T0000Z/ Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI-Washington RI-Newport RI- Including the cities of Hartford, Windsor Locks, Union, Vernon, Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre, Fitchburg, Framingham, Lowell, Lawrence, Gloucester, Chesterfield, Blandford, Amherst, Northampton, Springfield, Milford, Worcester, Foxborough, Norwood, Cambridge, Boston, Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford, Mattapoisett, Ayer, Foster, Smithfield, Providence, Coventry, West Greenwich, East Greenwich, Warwick, West Warwick, Bristol, Narragansett, Westerly, and Newport 337 PM EST Wed Feb 17 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON THURSDAY TO 7 PM EST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 5 to 7 inches. * WHERE...Portions of northern Connecticut, central, eastern, northeastern, southeastern and western Massachusetts and northern and southern Rhode Island. * WHEN...From noon Thursday to 7 PM EST Friday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ MAZ022>024-RIZ008-180945- /O.NEW.KBOX.WW.Y.0012.210218T1700Z-210220T0000Z/ Barnstable MA-Dukes MA-Nantucket MA-Block Island RI- Including the cities of Chatham, Falmouth, Provincetown, Vineyard Haven, Nantucket, and New Shoreham 337 PM EST Wed Feb 17 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON THURSDAY TO 7 PM EST FRIDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of 4 to 6 inches and ice accumulations of a light glaze. Winds gusting as high as 35 mph. * WHERE...In Massachusetts, Barnstable, Dukes and Nantucket Counties. In Rhode Island, Block Island. * WHEN...From noon Thursday to 7 PM EST Friday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$
6 follow-up statements
034 WWUS41 KBOX 172038 WSWBOX URGENT - WINTER WEATHER MESSAGE National Weather Service Boston/Norton MA 338 PM EST Wed Feb 17 2021 CTZ002>004-MAZ002>024-026-RIZ001>008-180945- /O.CON.KBOX.WW.Y.0012.210218T1700Z-210220T0000Z/ Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI- Bristol RI-Washington RI-Newport RI-Block Island RI- Including the cities of Hartford, Windsor Locks, Union, Vernon, Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre, Fitchburg, Framingham, Lowell, Lawrence, Gloucester, Chesterfield, Blandford, Amherst, Northampton, Springfield, Milford, Worcester, Foxborough, Norwood, Cambridge, Boston, Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford, Mattapoisett, Chatham, Falmouth, Provincetown, Vineyard Haven, Nantucket, Ayer, Foster, Smithfield, Providence, Coventry, West Greenwich, East Greenwich, Warwick, West Warwick, Bristol, Narragansett, Westerly, Newport, and New Shoreham 338 PM EST Wed Feb 17 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM NOON THURSDAY TO 7 PM EST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 7 inches. * WHERE...Portions of northern Connecticut, all of Massachusetts east of the Berkshires, and Rhode Island. * WHEN...From noon Thursday to 7 PM EST Friday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$
134 WWUS41 KBOX 180855 WSWBOX URGENT - WINTER WEATHER MESSAGE National Weather Service Boston/Norton MA 355 AM EST Thu Feb 18 2021 CTZ002>004-MAZ002>024-026-RIZ001>008-182200- /O.CON.KBOX.WW.Y.0012.210218T1700Z-210220T0000Z/ Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI- Bristol RI-Washington RI-Newport RI-Block Island RI- Including the cities of Hartford, Windsor Locks, Union, Vernon, Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre, Fitchburg, Framingham, Lowell, Lawrence, Gloucester, Chesterfield, Blandford, Amherst, Northampton, Springfield, Milford, Worcester, Foxborough, Norwood, Cambridge, Boston, Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford, Mattapoisett, Chatham, Falmouth, Provincetown, Vineyard Haven, Nantucket, Ayer, Foster, Smithfield, Providence, Coventry, West Greenwich, East Greenwich, Warwick, West Warwick, Bristol, Narragansett, Westerly, Newport, and New Shoreham 355 AM EST Thu Feb 18 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM EST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 7 inches. Highest amounts across Eastern Massachusetts. * WHERE...Portions of northern Connecticut, all of Massachusetts east of the Berkshires, and Rhode Island. * WHEN...From noon Thursday to 7 PM EST Friday. * IMPACTS...Travel could be difficult at times as roads become snow covered. The hazardous conditions could impact the Thursday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$
568 WWUS41 KBOX 182142 WSWBOX URGENT - WINTER WEATHER MESSAGE National Weather Service Boston/Norton MA 442 PM EST Thu Feb 18 2021 CTZ002>004-MAZ002>024-026-RIZ001>008-191045- /O.CON.KBOX.WW.Y.0012.000000T0000Z-210220T0000Z/ Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI- Bristol RI-Washington RI-Newport RI-Block Island RI- Including the cities of Hartford, Windsor Locks, Union, Vernon, Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre, Fitchburg, Framingham, Lowell, Lawrence, Gloucester, Chesterfield, Blandford, Amherst, Northampton, Springfield, Milford, Worcester, Foxborough, Norwood, Cambridge, Boston, Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford, Mattapoisett, Chatham, Falmouth, Provincetown, Vineyard Haven, Nantucket, Ayer, Foster, Smithfield, Providence, Coventry, West Greenwich, East Greenwich, Warwick, West Warwick, Bristol, Narragansett, Westerly, Newport, and New Shoreham 442 PM EST Thu Feb 18 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST FRIDAY... * WHAT...Mixed precipitation. Additional snow accumulations of 3 to 7 inches and ice accumulations of a light glaze. * WHERE...Portions of northern Connecticut, all of Massachusetts east of the Berkshires and Rhode Island. * WHEN...Until 7 PM EST Friday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$
277 WWUS41 KBOX 190912 WSWBOX URGENT - WINTER WEATHER MESSAGE National Weather Service Boston/Norton MA 412 AM EST Fri Feb 19 2021 MAZ006-007-014>016-018-019-021>024-192215- /O.EXT.KBOX.WW.Y.0012.000000T0000Z-210220T0500Z/ Western Essex MA-Eastern Essex MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Western Plymouth MA- Eastern Plymouth MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA- Including the cities of Lawrence, Gloucester, Cambridge, Boston, Quincy, Brockton, Plymouth, Mattapoisett, Chatham, Falmouth, Provincetown, Vineyard Haven, and Nantucket 412 AM EST Fri Feb 19 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WHAT...Snow. Additional snow accumulations of 2 to 4 inches. * WHERE...Eastern Massachusetts. * WHEN...Until midnight EST tonight. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ CTZ002>004-MAZ002>005-008>013-017-020-026-RIZ001>008-192215- /O.CON.KBOX.WW.Y.0012.000000T0000Z-210220T0000Z/ Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA- Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA- Northern Bristol MA-Southern Bristol MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI-Washington RI-Newport RI- Block Island RI- Including the cities of Hartford, Windsor Locks, Union, Vernon, Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre, Fitchburg, Framingham, Lowell, Chesterfield, Blandford, Amherst, Northampton, Springfield, Milford, Worcester, Foxborough, Norwood, Taunton, Fall River, New Bedford, Ayer, Foster, Smithfield, Providence, Coventry, West Greenwich, East Greenwich, Warwick, West Warwick, Bristol, Narragansett, Westerly, Newport, and New Shoreham 412 AM EST Fri Feb 19 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Snow. Additional snow accumulations of 1 to 3 inches. * WHERE...Portions of northern Connecticut, all of Rhode Island and Western-Central Massachusetts. * WHEN...Until 7 PM EST Friday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$
866 WWUS41 KBOX 192141 WSWBOX URGENT - WINTER WEATHER MESSAGE National Weather Service Boston/Norton MA 441 PM EST Fri Feb 19 2021 CTZ002>004-MAZ002>005-008>013-017-020-026-RIZ001>008-200000- /O.CON.KBOX.WW.Y.0012.000000T0000Z-210220T0000Z/ Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA- Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA- Northern Bristol MA-Southern Bristol MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI-Washington RI-Newport RI- Block Island RI- Including the cities of Hartford, Windsor Locks, Union, Vernon, Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre, Fitchburg, Framingham, Lowell, Chesterfield, Blandford, Amherst, Northampton, Springfield, Milford, Worcester, Foxborough, Norwood, Taunton, Fall River, New Bedford, Ayer, Foster, Smithfield, Providence, Coventry, West Greenwich, East Greenwich, Warwick, West Warwick, Bristol, Narragansett, Westerly, Newport, and New Shoreham 441 PM EST Fri Feb 19 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Snow. Additional snow accumulations of up to one inch. * WHERE...Portions of northern Connecticut, central, eastern, southeastern and western Massachusetts and northern and southern Rhode Island. * WHEN...Until 7 PM EST this evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ MAZ006-007-014>016-018-019-021>024-200500- /O.CON.KBOX.WW.Y.0012.000000T0000Z-210220T0500Z/ Western Essex MA-Eastern Essex MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Western Plymouth MA- Eastern Plymouth MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA- Including the cities of Lawrence, Gloucester, Cambridge, Boston, Quincy, Brockton, Plymouth, Mattapoisett, Chatham, Falmouth, Provincetown, Vineyard Haven, and Nantucket 441 PM EST Fri Feb 19 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WHAT...Snow. Additional snow accumulations of up to 3 inches. * WHERE...Portions of eastern, northeastern and southeastern Massachusetts. * WHEN...Until midnight EST tonight. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ BL
672 WWUS41 KBOX 192357 WSWBOX URGENT - WINTER WEATHER MESSAGE National Weather Service Boston/Norton MA 657 PM EST Fri Feb 19 2021 CTZ002>004-MAZ002>005-008>013-017-020-026-RIZ001>008-200100- /O.EXP.KBOX.WW.Y.0012.000000T0000Z-210220T0000Z/ Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA- Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA- Northern Bristol MA-Southern Bristol MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI-Washington RI-Newport RI- Block Island RI- Including the cities of Hartford, Windsor Locks, Union, Vernon, Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre, Fitchburg, Framingham, Lowell, Chesterfield, Blandford, Amherst, Northampton, Springfield, Milford, Worcester, Foxborough, Norwood, Taunton, Fall River, New Bedford, Ayer, Foster, Smithfield, Providence, Coventry, West Greenwich, East Greenwich, Warwick, West Warwick, Bristol, Narragansett, Westerly, Newport, and New Shoreham 657 PM EST Fri Feb 19 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 7 PM EST THIS EVENING... Snowfall will continue to wind down this evening. However, travel still may be slick in spots. Motorists should exercise caution and take it slow if traveling. $$ MAZ006-007-014>016-018-019-021>024-200500- /O.CON.KBOX.WW.Y.0012.000000T0000Z-210220T0500Z/ Western Essex MA-Eastern Essex MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Western Plymouth MA- Eastern Plymouth MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA- Including the cities of Lawrence, Gloucester, Cambridge, Boston, Quincy, Brockton, Plymouth, Mattapoisett, Chatham, Falmouth, Provincetown, Vineyard Haven, and Nantucket 657 PM EST Fri Feb 19 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WHAT...Snow. Additional snow accumulations of up to two inches. * WHERE...Portions of eastern, northeastern and southeastern Massachusetts. * WHEN...Until midnight EST tonight. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ BL
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this winter weather advisory went out at Feb 17, 2:52 PM EST, 45 minutes earlier.
Area forecast discussion, Feb 17, 2:52 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
252 PM EST Wed Feb 17 2021
.SYNOPSIS...
High pressure brings dry but colder weather tonight. Then
several weak waves of low pressure track south of New England
Thursday through Friday night, bringing periods of accumulating
snow to the region. Dry but cold conditions return this weekend.
Low pressure may bring another period of snow Monday, possibly
mixing with or change to rain. A weak ridge of high pressure and
dry weather may return Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Dry and mainly clear weather continues into tonight as a high
pressure moves from the Great Lakes into southeast Canada. Winds
diminish rather quickly this evening, which should permit
temperatures to fall this evening. Expecting temperatures to
become nearly steady late tonight as thicker clouds arrive
towards midnight.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
One of the main aspects for the forecast tomorrow will be how
quickly the low levels saturate, and permit precipitation to
reach the ground. At this point still thinking most of the
morning should remain dry, with precipitation becoming more
likely from south to north towards noon into the afternoon. Some
wet-bulb effects expected, so this should be primarily snow to
start during Thursday.
The brunt of the snowfall should be Thursday night, but at that
time warmer air wrapping around the first wave will introduce
the possibility of some rain or sleet mixing in towards the
south coast of New England. Still looking like a plowable
snowfall for most of southern New England.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Highlights...
* A prolonged winter storm will cross the region late Thursday into
Friday or Friday night bringing several inches of snow to the
region
* Drier and blustery on Saturday with partly cloudy skies and widely
scattered snow showers
* Dry and sunny to end the weekend before another shot at snow and
rain on Monday
Details...
Friday through Friday Night...
The Friday system has evolved to be colder and less amplified
over the past 24 hours, with guidance shifting the sfc low track
further south and slightly weaker at our longitude. Guidance
which once showed a near or sub 1000 mb low crossing the 70/40
benchmark now wants to keep the system weaker (1000-1010 mb)
and well south. This as the system looks to be more sheared out
and prolonged, now keeping precipitation in play well into
Friday evening or very early Saturday. This more sheared/south
solution would keep the warmer air aloft further south as well
and really limit any mixing of ice/rain in the southern zones.
It is looking more and more like an all or mostly all snow event
for most. Not expecting a heavy snow scenario this time either,
but more a prolonged light, sometimes moderate snow event. Warm
air advection and frontogenesis at 850-700 mb that yesterday
looked strong and solidly overhead is now much weaker and
displaced a good deal offshore. The core of the 850 mb low level
jet stays south offshore and while SW winds at 700 mb continue
to indicate strong speed convergence overhead, this too has
moved further south. Thus, the axis of heaviest snowfall totals
have been shifted south, closer to CT/RI/southeast MA including
the Cape and islands. There remains a good deal of uncertainty
on snow amounts given our placement right on the edge of the
higher QPF totals and the very cold air initially, indicating
some drier air to overcome. A 4 to 8 inch event remains most
likely. However, keep in mind that this is spread over 36 to 48
hours, so travel disruptions would be more limited than if this
were to fall over a 12 hour period.
Saturday and Sunday...
The weekend brings with it drier but initially breezy conditions as
we're sandwiched between the exiting low and incoming high pressure
on Saturday. Cold NW flow aloft will promote mixing down of a 25 to
30 kt low level jet. Expect wind gusts 15 to 20 mph, closer to 25
mph along the southeast coast. Overhead the upper trough lags behind
the sfc low. Cyclonic flow and the cold pool aloft will promote a
partly cloudy day with widely scattered light snow showers. By
Sunday the high pressure overhead will be in control keeping things
dry and sunny with light winds. Temperatures don't recover too much
either day, topping out around freezing. This is several degrees
colder than average for late February.
Monday and Tuesday...
A warm up is in store, back into the 40s and warm SW flow increases
ahead of an approaching mid level trough and cold frontal passage on
Monday. Moisture and cloud cover increase ahead of the front
and precip in the form of inland snow and coastal rain arrive
Monday. Details are yet to be ironed out but a few inches of
snow aren't out of the question before drier weather returns for
Tuesday.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Tonight: High confidence.
VFR and dry along with light winds.
Thursday: moderate confidence with some uncertainty on how quickly
snow overspreads the region.
VFR trending to MVFR. Light snow overspreads the region in the
afternoon, but will struggle to advance northeast given dry airmass
in place.
Thursday Night:
Mostly MVFR with areas IFR towards the south coast. Reduced
visibility in snow.
KBOS TAF...High confidence.
KBDL TAF...High confidence.
Outlook /Friday through Sunday/...
Friday: Mainly IFR, with local MVFR possible. Windy with local
gusts up to 30 kt. SHSN likely, FZRA likely.
Friday Night: Mainly IFR, with local MVFR possible. Breezy.
Chance SHSN.
Saturday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance SHSN.
Saturday Night through Sunday: VFR. Breezy.
&&
.MARINE...
High pressure will move from the Great Lakes into Southeast
Canada tonight. Meanwhile, a coastal low pressure is expected to
pass south of the waters Thursday night. This will establish a
persistent ENE flow across the waters Thursday afternoon into
Thursday night. Reduced visibility in precipitation Thursday
afternoon into Thursday night. Small Craft Advisories will be
needed.
Outlook /Friday through Sunday/...
Friday: Moderate risk for Small Craft Advisory winds with local
gusts up to 30 kt. Rough seas up to 9 ft. Rain showers likely,
snow showers likely, freezing rain likely. Areas of visibility
1 to 3 nm.
Friday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Rough seas up to 9 ft. Chance of snow
showers, rain showers likely. Visibility 1 to 3 nm.
Saturday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Rough seas up to 9 ft. Chance of snow showers.
Saturday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas. Chance of snow showers.
Sunday: Winds less than 25 kt. Local rough seas.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Watch from Thursday morning through Friday
evening for CTZ002>004.
MA...Winter Storm Watch from Thursday morning through Friday
evening for MAZ002>021-026.
RI...Winter Storm Watch from Thursday morning through Friday
evening for RIZ001>007.
MARINE...Small Craft Advisory until 10 PM EST this evening for ANZ250-
254>256.
&&
SYNOPSIS...Belk/BW
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...BW
AVIATION...Belk/BW
MARINE...Belk/BWHazardous weather outlook, Feb 17, 4:21 AM EST, 11 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 421 AM EST Wed Feb 17 2021 CTZ002>004-MAZ002>021-026-RIZ001>007-180930- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI- 421 AM EST Wed Feb 17 2021 ...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ022>024-RIZ008-180930- Barnstable MA-Dukes MA-Nantucket MA-Block Island RI- 421 AM EST Wed Feb 17 2021 This Hazardous Weather Outlook is for southeastern Massachusetts and southern Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-180930- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 421 AM EST Wed Feb 17 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
Nearby
Winter Weather Advisories in Massachusetts, 2021Winter Weather Advisories in Rhode Island, 2021Winter Weather Advisories in Connecticut, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.